Warfarin by generic name
From the September 25, 2008 issue
In our August 14th issue, we mentioned the potential for confusion between a branded warfarin product, JANTOVEN, JANUVIA (sitaGLIPtin), and JANUMET (sitaGLIPtin and metFORMIN). .Just as dangerous, if not more so, is that some health professionals and patients may not recognize that Jantoven is a brand of warfarin, and patients could easily end up taking two warfarin products together. A case was reported to us last week in which the patient took warfarin prescribed and dispensed under both names, which resulted in an INR of 9.7! On a discharge medication reconciliation form, warfarin was identified as a medication the patient had been receiving at home and continued while the patient was hospitalized. The physician checked “continue home warfarin” and wrote a new prescription based on the inpatient warfarin order. The community pharmacy dispensed Jantoven, but didn’t discuss the nature of the drug with the patient and didn’t ask any questions that might have determined if the patient already had warfarin at home. It’s unfortunate that manufacturers feel they must brand long-established products such as warfarin (COUMADIN), a highalert medication, since it only adds to the potential for dangerous confusion. When branded generics are dispensed to patients, it is important that the generic name be listed on the prescription container label, along with the brand name, as necessary, whether Jantoven or Coumadin. Presently, many community pharmacies simply list the brand name for branded products, but that might not help the patient identify duplicate medications. This error was also caused by a failure with discharge counseling, which should be an integral component of discharge reconciliation, no matter which health professional provides the service.